Kentucky, 2012Damaging Wind in Kentucky, July 3, 2012
July 3, 2012 · NWS JKL · 1 event in 1 county or zone
An isolated severe thunderstorm blew down several trees and large tree limbs in peoples yards along Route 229 south of London.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm blew down several trees and large tree limbs in peoples yards along Route 229 south of London.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 3, 12:35 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 3, 12:35 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT TUE JUL 3 2012
.UPDATE...
ISSUED AT 136 PM EDT TUE JUL 3 2012
ISSUED AN UPDATE TO ACCOUNT FOR TEMPERATURES BEING WARMER THAN
EXPECTED. POPS WERE ADJUSTED TO FOR SHOWERS AND STORMS DEVELOPING IN
THE SOUTH AGAIN. WITH CAPES INCREASING IN THE SOUTH AND THE CAP
WEAKENING...CELLS WILL CONTINUE TO DEVELOP THIS AFTERNOON. WITH
LITTLE ORGANIZATION EXPECTED...WILL HAVE TO WATCH OUT FOR MERGERS AND
CELLS THAT SPLIT. OTHERWISE...JUST SOME RUN OF THE MILL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. NO ZFP THIS ISSUANCE BUT ONE WILL BE
ISSUED WITH THE 4PM ISSUANCE.
UPDATE ISSUED AT 1006 AM EDT TUE JUL 3 2012
CURRENT RADAR AND VIS IS SHOWING SOME ISOLATED SHOWERS DEVELOPING
ALONG THE I-75 AND ALONG THE HAL ROGERS PARKWAY THIS MORNING AND SO
HAVE UPDATED TO THROW SOME POPS INTO THE MORNING HOURS. MORNING
SOUNDINGS ARE COMING IN A BIT UNSTABLE THIS MORNING AND THESE POPPING
SHOWERS ARE THE RESULT. LOOKS LIKE COVERAGE WILL INCREASE AS THE HEAT
OF THE DAY SETS IN. THIS COUPLED WITH THE NAM AND RUC SHOWING WEAK
UPPER LEVEL SUPPORT CREEPS IN FROM THE WEST. SO ADJUSTED TEMPS AND
CLOUD COVER AND SENT OUT A NEW ZFP.
UPDATE ISSUED AT 741 AM EDT TUE JUL 3 2012
UPDATED SKY COVER GRIDS AND DEW POINTS BASED ON OBSERVED CONDITIONS
EARLY THIS MORNING.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 409 AM EDT TUE JUL 3 2012
A WEAK UPPER TROUGH WILL BE SLOWLY MOVING SOUTHEAST OVER THE REGION
DURING THE PERIOD. IN COMBINATION WITH DIURNAL DESTABILIZATION EACH
DAY...CONVECTION IS EXPECTED TO DEVELOP. WITH FEATURES BEING WEAK...
PRECISELY WHERE IT OCCURS REMAINS TO BE SEEN...AND AT THIS POINT THE
FORECAST WILL DEAL IN GENERALITY. WILL BE USING CHANCE POPS PEAKING
LATE IN THE DAYTIME HOURS. THE NAM HAS INDICATED A CONVECTIVE SYSTEM
MOVING SSW INTO THE AREA LATE WEDNESDAY...AND HAVE USED SLIGHTLY
HIGHER POPS IN OUR NE COUNTIES ON WEDNESDAY. HOWEVER...CONFIDENCE IS
NOT HIGH ENOUGH TO WARRANT A LARGE SPATIAL DIFFERENCE IN POPS.
TEMPS WILL CONTINUE HOT AND NEAR RECORD HIGHS...WITH NO SIGNIFICANT
CHANGE IN AIR MASS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 AM EDT TUE JUL 3 2012
THERE IS GOOD MODEL AGREEMENT WITH THE LONG WAVE PATTERN THROUGH THE
EXTENDED...AS A LARGE RIDGE OF HIGH PRESSURE CENTERED ACROSS THE
CENTRAL CONUS GRADUALLY BUILDS IN ACROSS THE OHIO AND TENNESSEE
VALLEYS...BRINGING REINFORCING HEAT AS WELL AS MAINLY ISOLATED
CONVECTION FROM TIME TO TIME THROUGH THE FIRST PART OF THE
WEEKEND.
BY SUNDAY AND EARLY NEXT WEEK...TROUGHING WILL AMPLIFY ACROSS
THE GREAT LAKES AND NEW ENGLAND. THIS WILL SEND A SURFACE COLD FRONT
SOUTH TOWARDS THE COMMONWEALTH...ALLOWING FOR SOME BETTER CHANCES OF
CONVECTION AS WELL AS COOLER AIR. DETAILS CONTINUE TO BE
CHALLENGING WITH HOW ALL OF THIS UNFOLDS...WITH THE ECMWF SLOWER AND
THE GFS MORE PROGRESSIVE. AS SUCH...HAVE STUCK CLOSE TO A BLEND OF
THE LATEST GUIDANCE AS WELL AS THE INHERITED FORECAST. SATURDAY
LOOKS TO BE THE WARMEST DAY WITH HIGHS IN THE MID TO UPPER 90S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 136 PM EDT TUE JUL 3 2012
VFR CONDITIONS WILL BE EXPECTED THROUGH OUT THE PERIOD. SOME SHOWERS
AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SO PUT VCTS IN THE
TAFS FOR THE 21Z TO 01Z PERIOD. DUE TO THE SCATTERED NATURE OF THE
ACTIVITY...WILL GO WITH A VFR OVERNIGHT FOR THE TAF SITES.
HOWEVER...THIS WILL CHANGE SHOULD THEY GET A GOOD RAINFALL.
OTHERWISE...WILL EXPECT MVFR AND IFR OVER RIVER VALLEYS TONIGHT AND
AREAS THAT RECEIVE RAINFALL.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...SHALLENBERGER
SHORT TERM...HAL
LONG TERM....GEOGERIAN
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jul 3, 5:35 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EDT TUE JUL 3 2012
KYZ044-050>052-058>060-104-106-108-111-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
WOLFE-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON...BEATTYVILLE
635 AM EDT TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY...AND ALSO
SUNDAY THROUGH MONDAY.
WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...
AN ELEVATED THREAT FOR WILDFIRES IS ALSO EXPECTED TO CONTINUE
THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ068-069-079-080-083>088-107-109-110-112>120-041100-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
635 AM EDT TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY...AND AT
TIMES THURSDAY NIGHT AND FRIDAY. THERE IS ANOTHER POSSIBILITY OF
THUNDERSTORMS SUNDAY THROUGH MONDAY.
WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...
AN ELEVATED THREAT FOR WILDFIRES IS ALSO EXPECTED TO CONTINUE
THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HAL
In the hours before
Special weather statement, Jul 3, 1:22 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT TUE JUL 3 2012
KYZ080-084-085-031845-
MCCREARY-WHITLEY-LAUREL-
222 PM EDT TUE JUL 3 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EDT TUESDAY AFTERNOON...
NORTHERN MCCREARY...
NORTHWESTERN WHITLEY AND
SOUTHWESTERN LAUREL.
AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HONEYBEE...OR
13 MILES NORTHEAST OF WHITLEY CITY...MOVING EAST AT 10 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CUMBERLAND
FALLS S.P. AROUND 235 PM EDT...BALDROCK AROUND 240 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Thunderstorm Wind, Laurel
- When
- July 3, 2:17 PM EST
- Where
- Laurel County, London
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.130, -84.080
Several trees and large tree limbs were blown down in peoples yards along Rt 229 south of London.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389128.